Format

Send to

Choose Destination
ANZ J Surg. 2002 Mar;72(3):222-5.

Increased incidence of benign breast disease in female renal transplant patients receiving cyclosporin.

Author information

1
Department of Nephrology, Monash Medical Centre, Clayton, Victoria, Australia.

Abstract

BACKGROUND:

Unlike other cancers, breast cancer does not occur at increased frequency in renal transplant patients but fibroadenomata may be more common as a result of exposure to cyclosporin. In order to determine the incidence of benign breast disease in renal transplant patients at Monash Medical Centre, current female patients were studied.

METHODS:

The study was divided into two parts: (i) a retrospective review of those who presented with clinically detectable breast lumps; and (ii) mammographic screening of current female transplant patients who had been transplanted for more than 1 year.

RESULTS:

In the retrospective study there were 11 patients with 16 breast lumps among a total of 85 patients. All were confirmed by biopsy. The mean age at diagnosis of breast lumps was 41.5 years (range 25-70 years). The mean time to presentation was 3.5 years after transplantation. Nine out of 11 patients had benign breast disease including fibroadenoma (six patients), fibrocystic disease (two patients) and intraductal papillomatosis (one patient). Two patients had breast cancer. Five of the patients with fibroadenoma had multiple lumps and a recurrent course. All patients with fibroadenomata had received cyclosporin. In the second part, 54 patients were further screened. The mean duration of transplantation was 6.4 years (range 1.25-18.5 years). Eighty-seven per cent of the patients had received cyclosporin, and 80% had a negative (normal) study. Seven of 54 had abnormalities including cysts and calcification, of whom two patients had fibroadenomata. Four patients had 'dense mammograms', all of whom received cyclosporin as a part of their immunosuppression. No breast cancer was detected during the study.

CONCLUSION:

The incidence of benign breast disease in the female transplant patients studied was far greater then the general population. The increase in fibroadenomata, in particular, may relate to the use of cyclosporin.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center